Study shows atypical antipsychotics pose a higher risk for cardiac arrest

The New York Times has reported that a recent study found atypical antipsychotics, which include the friendly family of Clozaril, Abilify, Risperdal, Zyprexa, and Seroquel (maybe Saphris soon), can increase a patient’s risk of dying from cardiac arrest twofold.

The study published in The New England Journal of Medicine also concluded that the risk of death from the psychotropic medications isn’t high. However, an editorial also published in the same issue “urged doctors to limit their prescribing of antipsychotic drugs, especially to children and elderly patients, who can be highly susceptible to the drugs’ side effects.”

A U.S. News & World Report article linked to the FDA’s atypical antipsychotics page for further patient information. If you’re on an atypical, I’d recommend reading each word in the patient safety info that applies to you. Proofreaders like me shouldn’t be the only ones tortured with reading all the fine print. *winks*

Advertisements

2 Comments

  1. Ajlouny said,

    February 22, 2009 at 11:44 pm

    It’s my understanding that when used correctly, the drugs do have a role in treating some seriously demented patients, who may be incapacitated by paranoia or are self-destructive or violent. Taking the edge off the behavior can keep them safe and living at home, rather than in a nursing home.
    If patients are prescribed an anti psychotic, it should be a very low dose for the shortest period necessary.

  2. scarsarestories said,

    May 30, 2010 at 3:32 pm

    Definitely Saphris as well, as it is merely an olanzapine/fluoxetine combination in one pill! All atypical antipsychotics have also been proven to cause type II diabetes – maybe you already have this info on your site somewhere else – pharmaceutical companies officially released this information in Japan, but not North America. This effect seems to be particularly pronounced when the drugs are fed to children for “pediatric bipolar disorder” – the recent HBO documentary “Diagnosis Bipolar”, about families struggling with this “diagnosis” (I say *creation*!) shows children post-medication that have become morbidly obese in a matter of a few months.
    Cheers for the good info!
    scars


Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s

%d bloggers like this: